Is this continued skin irritation due to chemo from seven years ago?

1 answer | Last updated: Oct 17, 2016
A fellow caregiver asked...

On 7/7/2003 I was diagnosed with 2b breast cancer with two nodes involved. I had a lumpectomy, dose dense chemo, radiation and Tomoxifin and now Arimadex. During the last month of chemo I developed a severe case of hand-foot syndrome so the doctor spread apart my chemo and used less of a dose. It has been over 7 years and I still have the effects of the hand-foot syndrome. My skin doesn't peel off, but it is red and gets hot and aches. All my research says it only lasts during chemo, but I have never got rid of it!


Expert Answers

Jessica J. Krant, MD, MPH, is a board-certified dermatologist specializing in medical, cosmetic, and surgical dermatology, including Mohs micrographic skin cancer surgery. In addition to her work in private practice, Krant is assistant clinical professor of dermatology at SUNY Downstate Medical Center.

First, Congratulations on your having gotten through such a tough time and being 7 years out. I hope you are feeling well overall, aside from this annoying, persistent hand and foot syndrome.

I'm sure you have done a lot of online research and agree that most sources say that this should be a short-term problem, concurrent with the chemotherapy itself, and not necessarily linger, but I am not completely surprised you find yourself still suffering to a degree. I don't know if any specific reason for why this should be, especially without examining you myself, but if the known comfort techniques (keeping hands and feet cool and using ice packs occasionally, and avoiding friction and trauma) aren't enough to get you through, you might consider getting in touch with dermatology specialists in the area of chemotherapy induced skin problems, such as Dr. Mario LaCouture at NYU Medical Center. He is currently studying this exact issue, and may have more information than the average website about why it may be, and how to help you.

Good luck to you and continued health, and I hope this at least points you in the right direction.